Advanced
Search
  1. Home
  2. How do drugs dehydrate? Causes of Dehydration!
How do drugs dehydrate?  Causes of Dehydration!

How do drugs dehydrate? Causes of Dehydration!

  • October 8, 2021
  • 0 Likes
  • 10 Views
  • 0 Comments

The first question that comes to mind is what is dehydration? Dehydration occurs when a person does not get enough fluids or loses excess fluids from the body. A human body is 70% water, and if most of it is lost through sweat or other reasons, it can lead to severe dehydration. Severe diarrhea and vomiting in young children and older adults can cause dehydration.

How do drugs dehydrate?

There are many other reasons that can make a person dehydrated. These reasons can be due to certain side effects caused by various drugs.

These drugs can have certain side effects that can cause the body to lose a lot of fluids and lead to dehydration.

If the body loses more water than the body absorbs water, then this is the most important way of dehydrating the body.

You may have taken a paracetamol tablet when your body temperature is high. In order to lower the body temperature, a lot of sweat is released from the body. These types of medication can cause a large amount of water loss and dehydrate the body. You may feel restless and tired after a high fever and taking medication. It is also recommended that you drink enough fluids if you have a fever, as fever attacks can always lead to water loss and dehydration.

The elderly are more prone to dehydration due to aging and changes in the way they function. The risk of dehydration increases in the elderly due to the harsh medications doctors prescribe for them. Elderly people develop chronic illnesses due to their age and are given heavy medication as a result. These drugs are more detrimental to the elderly. Elderly people are advised to maintain fluid levels in their bodies while taking medication. Elderly people also lose control of their bladder, leading to frequent urination. So this can also lead to dehydration. But this problem can be solved by drinking enough fluids in a shorter and more frequent time. Below is the list of certain medications that show increased water loss and then lead to dehydration:

Diuretics: These medicines are also known as water tablets because they cause excessive loss of water in the form of urine. The frequency of urination increases many times over when a person takes this drug. These drugs target the urine so that more salt and water are released in the urine. We know that consuming more salt increases a person’s blood pressure. So, this drug, that is, diuretics, is given to people who have high blood pressure. It is also given to people with heart failure.

Laxative: These types of drugs are given to people who are dealing with constipation. Therefore, they are given these drugs to loosen up bowel movements and ease the bowel movements that are constrained by constipation. Loosening the stool can lead to uncontrollable bowel movements and severe diarrhea, as well as loss of water from the body. Therefore, in such conditions, doctors recommend taking oral rehydration solutions frequently, as they can restore solute levels in the body. There are many types of laxatives, one of them is Osmotic laxatives, which work by increasing the amount of water released in the stool, making it softer to leave the body.

Antacids: Antacids can cause episodes of dehydration. Mucus secretion can also be reduced by taking antacids. It doesn’t matter if you drink lots of water, however, it can lead to dry mouth and also dry skin from excessive water intake and water loss. There are antacids that contain magnesium and most of them cause diarrhea, which is very common in causing bowel movements and water loss. Antacids that contain calcium and aluminum cause severe constipation in the person taking them. So for that you need laxatives and that can lead to dehydration. There are also medicines such as antihistamines that are given to people who have inflammation and swelling. This can affect the body’s fluid balance. In summary, it can be said that drugs cause dehydration in the human body.

Maybe read more: What is marine medicine? – And should you take it for medicinal purposes?

Thank You For Reading!

Reference: phdsc.org

  • Share:

Leave Your Comment